Feeling better! Antidepressants are not just for depression!

Discussion in 'Fibromyalgia Main Forum' started by Diagoras, Sep 17, 2005.

  1. Diagoras

    Diagoras New Member

    I saw my doctor on Monday and she said I probably have a seratonin imbalance. (Seratonin is a brain hormone that mostly regulates mood, but also other stuff.) I asked if that was still possible even though I don't feel depressed, and she said yes. So I've been taking Lexapro and I feel SO much better. I'm back maybe 90% and it's only been a few days. (She told me I might have to wait 10 days to see results so your mileage may vary.)

    I don't know if this means I never had CFS or if seratonin imbalance might be one cause of CFS. I remember many of you complaining that your doctor tried to give you antidepressants when you weren't depressed, but hey if it works and has no side effects why care that it's an antidepressant! Unless you've already tried it, it's worth a shot.

    She said in 6 months I can go off it. Some people have a more chronic problem and have to be on it the rest of their lives, but that's more rare.
  2. Leenerbups

    Leenerbups New Member

    That is wonderful your finding help!

    I REALLY need a anti depressant. BADLY, but I can't tolerate the side effects. Lexapro, a AD most can handle gave me waves upon waves of panic attacks.
  3. ilovecats94

    ilovecats94 New Member

    I've been on Prozac for chronic pain from FMS and it has helped me so much.
    I'm glad you have found something to help you feel better.

    Big hugs,
    Faye
  4. Fudge43

    Fudge43 New Member

    Amitriptilyne ( spelling always wrong I'm sure ) ... it is an "old" drug for FM, BUT I can tell you it does work .. for a variety of problems connected to this and other disorders .. it actually quiets my anxious bladder which is a mircale for me ( instead of going on yet another drug just for that problem ) it helps with the tingling in my feet at night .. I'm sure it quiets the muscle twitching ..a lot of "small" annoyances that when combined with the big problems, make life miserable ..
    I too was skeptical at first ... but having a period when I tried to cut back ( also the time period when I beat up my vacuum by the way .. are you getting my drift ? haha ) .. all the minor problems started SCREAMING at me .. now I'm on the dosage that is really helping and I fully appreciate what this medication does .. so a HUGE yes !! .. those drugs do their job in a variety of ways you may never completely understand .. and boy am I grateful !
  5. My dr. said I wasn't depressed but fibro patients need it for the imbalance we have in our seratonin levels. I hope you continue to feel better.
  6. Rosiebud

    Rosiebud New Member

    although they helped with pain, they kept me wide awake at night, a side effect I seem to get from many drugs I try.

    I then tried low dose amitryptelene and the same thing happened. Apparently low dose anti depressants are now used for pain relief.

    I wish I could have continued with them as they did help the pain but my nights are disturbed enough without being awake til 6am.

    If something works for you then of course you have to take it, I hope it keep working.

    Rosie
    [This Message was Edited on 09/18/2005]
  7. revlcb

    revlcb New Member

    I was on Prozac for the same reason. Dr. said serotonin levels were out of whack. Unfortunatly, I had to take myself off of them because of the side effects. Very often I lose my balance but the Prozac just added to the problem because it caused severe dizziness.

    After the fact, a few co-workers, family and friends said that they noticed that I was dull, sort of like my "lights" went out while I was on the Prozac. Why didn't they tell me that they could tell the differnce in my personality? I would have questioned the usage of the drug sooner.

    I understand the serotonin concept, so, good luck to all of you.

    Lisa
  8. rileyearl

    rileyearl New Member

    I'm happy you got such a great boost from the Lexapro!

    I've been on antidepressants for 12+ years and only came to the FMS diagnosis in July, 2005. So, my pain appeared and got worse long after the ADs were started. The instigator of my illness must be something else. Hormones? Candida? I'm going back for blood work results next week and hope to find out.

    Thanks for sharing your good news!

    Francie
  9. Ridge-Runner

    Ridge-Runner New Member

    I've been on a low dose of Zoloft about six weeks. I think its helped with my headaches, overall pain and I'm sleeping pretty good. I had to start taking it in the evenings because it makes me pretty drowzy.

    But I also haven't done much work in the last two months either. So I'm not really sure if its the AD or because I started taking it easy again. Got fooled again this spring, was feeling pretty good after taking it easy all winter.

    RR
  10. Diagoras

    Diagoras New Member

    and for those who thought amitrityline was helpful except for insomnia at night - you could try taking it in the morning and then taking Ambien (sleep aid) at night.

    BTW, I'm also on a low dose of amitriptyline for a sleep disorder. It keeps me from waking up too often in the middle of the night once I do fall asleep.

    And good luck to everyone. I hope you all find your answer to getting better, too!
  11. sunshine5050

    sunshine5050 New Member

    You know,I have been wondering about that too. Did you feel lightheaded befor you started lexapro? My brain feels foggy and my balance is off. The docs can"t find anything wrong with me. My balance has been bad for 6 years. I do get depressed because of that. I did't want to take an antidepressant because of the sexual side affects. I just got married. I am not ready to give that up yet. I do take xanax at bed time.
    sunshine5050
  12. Diagoras

    Diagoras New Member

    When I went to my brother's wedding out of state, I had two dizzy spells on that trip during which I lost my balance and thought I was going to fall. I also got lightheaded if I went swimming or was under stress. And at my worst moments I did sometimes get "brain fog" and forget all sorts of things - mostly little things but it was annoying. I haven't had any sexual side effects with Lexapro - just the opposite in fact, because before I was often too tired for sex but now I'm not. I'm sure Lexapro is not the only one, though. They have so many new ones now. Just ask your doctor about getting an SSRI (selective serotonin reuptake inhibitor) with no sexual side effects. Good luck!